l

The content of this website is intended for healthcare professionals only

Falls risk just as high with trazodone as antipsychotics

Trazodone similarly risky as antipsychotics for falls and major fractures, in elderly with dementia

Tuesday, 27 November 2018

Elderly people with dementia who are taking trazodone have just as high a risk of falling or major fractures as those taking antipsychotics, according to new research*. Commentators on the study, published in the Canadian Medical Association Journal, noted** that there is currently no universally safe drug option for treating the behavioural and psychological symptoms of dementia so prescribing psychotropic drugs for these symptoms should follow the geriatric medicine principle of “start low, and go slow”.

The research team, from the University of Toronto in Canada, pointed out that although trazodone is increasingly prescribed for behavioural and psychological symptoms of dementia, little is known about its risk of harm. They conducted a retrospective cohort study, using routinely collected data from linked health administrative databases in Ontario, to assess the comparative risk of falls and fractures among older adults with dementia dispensed trazodone or atypical antipsychotics.

They compared the composite risk of fall or major osteoporotic fracture within 90 days of first prescription among 6,588 older adults dispensed trazodone and 2875 dispensed an atypical antipsychotic (quetiapine, olanzapine or risperidone), of whom 95.2% received a low dose of these medications; and they also compared falls, major osteoporotic fractures, hip fractures and all-cause mortality between groups.

The researchers reported that compared with people taking atypical antipsychotics, those taking trazodone had statistically similar rates of falls or major osteoporotic fractures (weighted hazard ratio, HR 0.89), major osteoporotic fracture (HR 1.03), falls (HR 0.91) and hip fractures (HR 0.92). However, use of trazodone was associated with a significantly lower rate of all-cause mortality (HR 0.75).

They concluded: “As clinicians move to decrease antipsychotic use, we should not consider trazodone as a uniformly safer alternative to atypical antipsychotics, because trazodone use was associated with a comparable risk of falls and major osteoporotic fractures to atypical antipsychotics – drugs associated with these adverse outcomes in our patient population.”

The authors of a linked commentary said it was important to prioritise non-pharmacological approaches to the management of behavioural and psychological symptoms of dementia; and for prescribers to weigh the potential benefits of pharmacological treatment against the potential harms, and obtain informed consent obtained from the person with dementia or their substitute decision-maker.

They added that psychotropic drugs can play a useful role in the management of behavioural and psychological symptoms of dementia (such as in situations where the safety of the person with dementia or others is at risk), but said: “Prescribing of psychotropic drugs for behavioural and psychological symptoms of dementia should follow the geriatric medicine principle of ‘start low, and go slow’; that is, clinicians should prescribe a short course, and monitor symptoms and behaviour carefully, as well as adverse drug effects.”


* Watt JA, Gomes T, Bronskill SE, et al. Comparative risk of harm associated with trazodone or atypical antipsychotic use in older adults with dementia: a retrospective cohort study. CMAJ November 26, 2018 190 (47) E1376-E1383; DOI: 10.1503/cmaj.180551.

** Abi-Jaoude E, Stall NM, Rochon PA. Psychotropic drugs for the behavioural and psychological symptoms of dementia: no free ride. CMAJ November 26, 2018 190 (47) E1374-E1375; DOI: 10.1503/cmaj.181486.

Registered in England and Wales. Reg No. 2530185. c/o Wilmington plc, 5th Floor, 10 Whitechapel High Street, London E1 8QS. Reg No. 30158470